CrunchyMetroMom

Trying to create balance…

That time I stopped taking Zyrtec (cetirizine) and couldn’t stop itching May 24, 2014

Filed under: blather — crunchymetromom @ 9:05 am
Tags: , , , , , , ,

Sometimes, a title has to say it all. This is really, truly about how incredibly itchy I’ve gotten…as a result of withdrawal from the Zyrtec (cetirizine) I’ve been taking for the last couple of years. (First warning: before you start/stop taking Zyrtec or cetirizine, talk to your doctor. Seriously, that’s what they’re there for.)

Backing up slightly: I developed seasonal allergies somewhere in the range of about 14-15 years ago. I started off with brand-name medicine (Allegra), before they started to make these medicines available over the counter (OTC). When Allegra started having less and less effect on my allergy symptoms (coughing and itchy throat, in particular), I switched to Claritin. When Claritin went OTC not long thereafter, I continued to buy it – but eventually switched to the generic (loratidine). This went on for a number of years until I was able to stop taking these meds entirely, my seasonal allergies having mysteriously stopped after I gave birth to dd. Hallelujah! But short-lived…

After I gave birth to ds, the allergies I so happily lost three years before came back in spades (ugh!) – and that meant getting back on loratidine. Eventually, even that stopped helping me, and I’d wake in the middle of summer nights, when the windows were open, with terrible coughing fits. It was horrible. So, I decided to try Zyrtec – or, rather, the generic (cetirizine). My first impression of cetirizine was that it must be rather powerful, since I practically hibernated the first 48-72 hours I was on it. I was so incredibly sleepy. Once I pushed past that threshold, though, my life got much better. The coughing cleared right up, and I was able to function like a normal human being again. Hallelujah, part two!

Over the past couple of years, there have been times when I’ve failed to take the cetirizine on schedule; sometimes it’s that I ran out and haven’t made it to Target to buy another large bottle of pills. Sometimes, it’s been that I thought I didn’t need to take it. But the coughing always came back, so I would run right back to the cetirizine. It became a “take all year-long” kind of thing. On the nights when I didn’t have my nightly regimen of pills already tucked away (fish oil for my eyes, a multivitamin, iron supplement, and the cetirizine), I’d just make sure to take at least the cetirizine, to stave off coughing.

At my annual wellvisit (physical) a few weeks ago, the doctor told me that she’d rather I switched to Flonase and reserve the cetirizine for when I need supplemental allergy help. Apparently, Flonase takes a few weeks to take effect, but once it kicks in, it’s great. For allergy seasons like we’re having right now, when all the sexy flowers and trees are having sexy flower and tree sex with the pollen, it’s just brutal and I need all the support I can get. So, I got a script for generic Flonase (fluticasone), filled it, and started taking that daily. Since I figured that I should follow her directions to use the Flonase as my primary medicine and reserve the cetirizine for supplemental help, I just stopped taking cetirizine.

And then I started itching. And itching. And itching. And WTH I’m so itchy.

There are no hives, although my skin does get red where I scratch it. This is one of those all-over body itches, where it’s your scalp, your arms, your legs, your belly, your back…everywhere. It’s crazy.

Wondering if perhaps this was something that others experienced, I googled for “zyrtec and itching”. And oh boy, did I come up with a ton of results. There were even stories in things like the Chicago Tribune, where the letter to the health editor could have been written by me. The anecdotal results I scanned last night all came out with the same results: the itching typically runs anywhere from 2-4 weeks long, and there’s nothing – short of going back on the Zyrtec / cetirizine – that will make it stop dead in its tracks. There were some folks who said they just went back to the drug full-time, because they couldn’t bear the withdrawal symptoms; you could tell by their posts that they felt trapped, physically addicted to a seemingly harmless allergy medication that now they can’t (or won’t) stop taking. Some folks have had success with step-down protocols, where they use pill cutters to take limited doses and taper off over a period of weeks. Some have just toughed it out and waited for the itching to stop.

I’m planning to go the latter route, because I’m a stubborn person and really – *$&% Zyrtec and cetirizine. If the only way to get the withdrawal side effects to go away is to go back on the drug itself, then that’s physical addiction and I’m just not having it. This is definitely a great allergy medication, but the side effects of withdrawal are just NOT fun. Of course, I’ll say that many meds have side effects when you’re taking them, so this is sort of like the ultimate bad breakup.

{Side note: it’s also impressive and more than a little frustrating that McNeil – Zyrtec’s manufacturer – doesn’t have a warning saying that this could happen to you. Many online posts I read complained about this lack of information from the manufacturer, claiming that it was fairly reckless of them to know this and not warn people, but I guess they figured that if you have a problem when you come down off their meds, that’s not THEIR problem, that’s yours.}

So, what should you do if you’re on Zyrtec or cetirizine? First off, this is a conversation you should have with your primary care doctor or allergist. Talk with your doctor about whether you need to stay on the medicine. If it’s not harming you and you need it, and your doctor wants you on it: great. If you decide you want to come down off the medicine or swap it out, talk with your doctor about the treatment they recommend for you. Don’t design a step-down plan on your own; do it with your doctor. Don’t whip out a pill cutter and start a step-down protocol without checking with your doctor and being certain that’s what they want you to do. Don’t stop taking Zyrtec or cetirizine without consulting with your doctor. (Note that I had this consultation during my physical; we had this discussion, and I’m acting in accordance with what we agreed.)

I can’t say this strongly enough: HAVE A CONVERSATION WITH YOUR DOCTOR ABOUT WHAT ALLERGY MEDICATIONS, IF ANY, ARE RIGHT FOR YOU AND YOUR CONDITION. DON’T TRUST THE ADS, DON’T DO WHAT I DID JUST BECAUSE I’M COOL AND SEEM TO HAVE MY ACT TOGETHER. DON’T LET DR. GOOGLE PRESCRIBE YOU ANYTHING. DON’T DESIGN YOUR OWN STEP-DOWN PROTOCOL WITHOUT TALKING FIRST WITH YOUR DOCTOR.

The purpose of this post is to serve as a warning to those who are on Zyrtec (cetirizine), who are considering going off it, or who stopped taking it, just to provide some information about what many people (and now I) have experienced upon stopping a long-term treatment with it. Now you’re armed with the knowledge that this could happen to you, as well, so before you start, change, or stop a course of allergy treatment that involves Zyrtec or cetirizine, you just got a new question to ask your doctor.

Advertisements
 

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s